High Wind, Woodward
- When
- February 26, 5:40 PM CST
- Where
- Woodward forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
A powerful storm system, with highly anomalous magnitudes of wind shear and moisture for late February, impacted the forecast area on the evening of the 26th. A broken line of severe thunderstorms developed across the eastern Texas Panhandle/far western Oklahoma and quickly swept through much of the forecast area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A powerful storm system, with highly anomalous magnitudes of wind shear and moisture for late February, impacted the forecast area on the evening of the 26th. A broken line of severe thunderstorms developed across the eastern Texas Panhandle/far western Oklahoma and quickly swept through much of the forecast area. Widespread wind damage, including gusts near 90 mph, along with a record number of tornadoes (13) for February occurred. Several reports of large hail were also received. Behind the line of thunderstorms, a tight pressure gradient and strong westerly low-level jet allowed widespread 50-60 mph winds gusts to continue through the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 26, 5:30 PM CST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
530 PM CST Sun Feb 26 2023
...New AVIATION...
.SHORT TERM...
(This evening through Monday)
Issued at 345 PM CST Sun Feb 26 2023
A remarkable, perhaps historic storm system, is currently
approaching our forecast area. Impacts of concern through tonight:
- Severe thunderstorm wind gusts (greater than 80 mph) as storms
move through west/central/north Oklahoma and parts of western
north Texas
- Severe (post-frontal) westerly winds gusting to 60 mph
following the line of storms
- Significant tornadoes and significant hail produced by severe
storms as they track across northwest, west, west-central,
southwest Oklahoma and portions of western north Texas
The potent mid/upper-level trough is currently approaching the
four corners region, as seen on latest water vapor loop. Observations
place the warm front near or just north of I-20 near the DFW
area, though the boundary is quickly approaching the Red River
with the Waurika mesonet station reporting 68 over 58 degrees.
This trend will continue with a warm and very moist air mass
advecting into Oklahoma through the afternoon and evening hours as
the trough approaches the plains.
Supercell thunderstorms are currently developing over the western
panhandles and far southwest Kansas. Storms will continue to
develop, march east, and reach our western counties around 5-7 PM.
SBCAPE values up to 1500 J/kg are prog'd (far southwest OK and
western north TX) with low to non-existent values farther north,
there is remarkable (and highly unusual) wind shear. This along
with rapid cooling aloft will aid in development/continuation of
supercell thunderstorms across western Oklahoma through the
evening. The higher tornado and large hail risk will accompany
these storms as they move across western Oklahoma before
transitioning to more of a derecho/wind event over west-
central/southwest/central Oklahoma this evening and into tonight.
However, QLCS tornadoes cannot be ruled out as storms move through
central Oklahoma.
Strong winds will continue behind the front and into the early
morning hours on Monday. Everyone should have a safety plan in
place by now, and by this evening:
+ People located in mobile homes should urgently plan to vacate
to nearby/permanent structures
+ Have multiple ways to receive warnings as power outages appear
quite possible with damaging winds
+ Charge digital devices and cell phones
+ Secure or put away loose items (e.g., trash cans, trampolines,
grills, basketball goals)
As for tomorrow, more tranquil conditions are expected with sunny
skies and highs in the 60s and 70s.
Thompson
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 345 PM CST Sun Feb 26 2023
Above-average temperatures and dry conditions are expected
through Tuesday with elevated to near critical fire weather
conditions possible over western OK and western north TX. A cold
front arrives Tuesday night into Wednesday morning resulting in
somewhat cooler temperatures Wed/Thurs. There is a chance of a
rain/snow mix on Thursday for north/west Oklahoma, and central OK
Thursday night.
Thompson
&&
.AVIATION...
(00Z TAFS)
Issued at 526 PM CST Sun Feb 26 2023
IFR ceilings are hanging tough in central Oklahoma this evening
and will likely remain so until storms arrive later on. A line of
storms is expected to cross the entire area from 01z-07z, bringing
widespread strong wind gusts to the area, with many sites likely
to experience 50+ knot gusts from the west or southwest as the
line moves through. Winds will remain gusty behind the line
overnight but will slowly decrease through tomorrow morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 45 71 40 71 / 100 0 0 0
Hobart OK 40 70 37 73 / 100 0 0 0
Wichita Falls TX 44 72 40 77 / 90 0 0 0
Gage OK 39 68 34 69 / 100 0 0 0
Ponca City OK 46 70 39 68 / 100 0 0 0
Durant OK 47 73 42 76 / 90 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 AM CST Monday for OKZ004>013-015-018>020-
025-026-028>032-039>043-045>048-050>052.
Wind Advisory until 6 PM CST this evening for OKZ014-016-017-
021>024-027-033>038-044.
Wind Advisory from 4 AM to 6 AM CST Monday for OKZ014-016-017-
021>024-027-033>038-044.
High Wind Warning until 4 AM CST Monday for OKZ014-016-017-
021>024-027-033>038-044.
TX...Wind Advisory until 6 AM CST Monday for TXZ084-087>090.
Wind Advisory until 6 PM CST this evening for TXZ083-085-086.
Wind Advisory from 4 AM to 6 AM CST Monday for TXZ083-085-086.
High Wind Warning until 4 AM CST Monday for TXZ083-085-086.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...08Hazardous Weather Outlook National Weather Service Norman OK 409 AM CST Sun Feb 26 2023 OKZ004>048-050>052-TXZ083>090-271015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 409 AM CST Sun Feb 26 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a moderate risk of severe thunderstorms this evening across portions of western Oklahoma and western north Texas. The moderate risk is generally south of a line from Reydon to Waynoka to Cherokee Oklahoma, and west of a line from Cherokee to Enid to Piedmont to Lawton Oklahoma, and north of a line from Lawton Oklahoma to Vernon and Crowell Texas. There is a slight and/or enhanced risk of severe storms for the remainder of the area. The primary threat will be damaging thunderstorm winds. Tornadoes will also be possible early this evening across southwestern Oklahoma and northwestern sections of north Texas with at least some potential of a strong tornado. The tornado risk will continue into the evening in areas farther north and east, although the potential for strong tornadoes will be lower than in southwest Oklahoma. Hail to the size of golf balls and locally heavy rainfall will also be possible. The most likely time for severe weather will be between 5 PM in western Oklahoma and western north Texas spreading east and exiting into eastern Oklahoma by 2 AM. Thunderstorms are expected to develop in the eastern Texas panhandle or far western Oklahoma late this afternoon. The wind shear will be very strong across the area this evening and instability will be sufficient that severe thunderstorms are likely. Supercell storms will be possible late this afternoon and early this evening with the potential of strong winds, hail, and perhaps tornadoes, and strong tornadoes will be possible, mainly in southwest Oklahoma and the adjacent part of north Texas. The storms will eventually evolve into a line of storms, with damaging thunderstorm winds being the primary threat. Tornadoes will still be possible with any rotation that develops within this line of storms, although the tornado threat will be lower than with the initial thunderstorms. These thunderstorms will be likely be moving at 60 to 80 mph today, so be aware and take action quickly if a warning is issued. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and north Texas should prepare for severe weather operations late this afternoon and this evening. .Strong winds... After thunderstorms move though, strong non-thunderstorm winds will still be likely Sunday evening into early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Fire weather... Fire weather conditions will be elevated across western Oklahoma and western north Texas each afternoon from Monday through Thursday due to warm temperatures and low afternoon relative humidity. Near-critical conditions are expected in the far west on Tuesday afternoon with stronger winds. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND GST 3 SSW FREEDOM 36.73N 99.13W
02/26/2023 M50 MPH WOODWARD OK MESONET
&&The Vance AFB radar (KVNX), 108 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
56 thunderstorm wind, 20 hail, 17 tornado, 5 high wind. Local standard time, as filed.
Two storm chasers observed a tornado south of Vinson crossing State Highway 30. No damage was observed, and the path of this tornado is estimated.
A tornado touched down just south of State Highway 47 and just southwest of the Cheyenne cemetery. The tornado initially moved east-southeast, then turned northeast moving through the northwestern portion of Cheyenne including a portion of the Washita Battlefield. A number of mobile homes were destroyed both west of Cheyenne and also along US-283 north of Cheyenne. Other homes were also damaged along the path. One fatality occurred in a mobile home that was destroyed. The tornado continued moving northeast damaging trees, power poles and at least one outbuilding southwest of and immediately west of Strong City before dissipating. A photograph from one of the destroyed mobile homes near Cheyenne was recovered near Lambert, OK in Alfalfa County, about 100 miles northeast of Cheyenne.
A tornado was observed crossing State Highway 30 to the southwest of Erick. The tornado moved east-northeast and then northeast to the south and southeast of Erick. The Erick Fire Department observed damage to trees and a barn on E 1280 Road. As the tornado moved northeast, another barn was destroyed, and damage was observed to power poles and a pivot irrigator.
Powerlines were reported down along Highway 152 west of Sayre. Time was estimated via radar.
Greer County Emergency Management reported damage associated with a tornado that moved from north-northeast of Reed to just southeast of Brinkman. Power poles, trees and at least two barns were damaged by this tornado.
A large tornado was observed by spotters and chasers east of Lone Wolf, crossing State Highway 9 and moving northwest of Hobart. An NWS storm survey team found numerous trees and power poles damaged, and at least six barns or outbuildings damaged.
Wind damage to home and outbuilding along with utility lines down.
Homes and barns were damaged about 1.5 to 2 miles north of Fort Cobb Lake Dam.
Estimated wind gust.
A storm chaser reported barn damage with debris blown across Highway 146.
A tornado northwest of Amorita significantly damaged a barn. This tornado may have persisted longer, but no additional damage was observed in this very rural area.
Damage began north of County Road 1280 before moving northeast and passing just west of Gracemont The tornado produced damage at the Gracemont cemetery damaging trees and moving granite headstones. The tornado then turned east-northeast crossing US-281 and dissipating north of County Road 1250.
A brick and wood sign was blown over. Sheet metal was removed from an outdoor stage. Large tree limbs were also down at this location.
A barn and a garage were damaged along County Road 1200 to the west-southwest of Minco by a relatively brief tornado.
A tornado touched down south of County Road 1190 to the west of Tuttle, and moved northeast crossing the Canadian River into Canadian County. In Grady County, the tornado damaged trees and street signs.
Time is estimated via radar.
This tornado touched down west of Tuttle in Grady County and moved into Canadian County to the southwest of Mustang. The tornado moved north-northeast dissipating west-northwest of Mustang. A number of homes and buildings were damaged, especially from SW 104th Street to SW 75th Street near Cimarron Road. The tornado dissipated near SW 44th Street and Richland Road.
A roof was removed from a trailer in Hillsdale. Time was estimated via radar.
Widespread wind damage reported throughout Duncan. Numerous houses received damage to their roofs. Additionally, 40 power poles were damaged to varying degrees (broken and/or down) throughout town.
This tornado developed northwest of SW 44th Street and Council Road and just north of Western Heights High School. The tornado moved northeast, crossing Interstate 40 just east of Rockwell Avenue, and dissipated near NW 23rd Street between MacArthur Blvs and Ann Arbor Avenue. One building near SW 36th and Council had one exterior wall blown outward, and there was tree and power pole damage at various spots along the tornado path.
Three sections of a fence were blown down.
This tornado developed just west of Pennsylvania Avenue about 1/2 mile south of 290th Street where it took the roof off an outbuilding. The tornado moved east-northeast damaging a mobile home along 290th Street, and then snapped a couple of power poles as moved into the city limits of Goldsby just east of SW 24th Avenue. The tornado caused roof and fence damage in a neighborhood near NW 12th Avenue and Center Road in Goldsby before moving across the Goldsby airport damaging hangars. The tornado then crossed the Canadian River into Cleveland County.
The tornado that moved through Goldsby in McClain County crossed the Canadian River and into Cleveland County moving swiftly through southern and eastern portions of Norman. The tornado passed less than one mile southeast of the National Weather Center, and damaged numerous homes in neighborhoods near 12th Avenue SE and Cedar Lane Road, and northeast of 24th Avenue SE and Imhoff Road as well as damaging apartments and businesses near the intersection of State Highway 9 and US Highway 77. EF2 damage was noted at several apartment buildings, homes and businesses in these areas. Moving northeast, the tornado moved into less areas with less density of homes and people, but still affected neighborhoods near 36th Avenue SE and Lindsay Street, 48th Avenue SE and Lindsey, and 60th Avenue SE and Alameda Street. The tornado continued northeast damaging trees, power lines and a few homes before dissipating in far southeast Oklahoma City near SE 125th Street and Dobbs Road. The tornado moved at over 60 mph.
A 30-foot-tall tree, over 12-inches in diameter, was uprooted. Minor damage was also observed to the roof of the nearby house and backyard fence.
A few homes suffered roof damage, barns were damaged, and an RV was flipped over along Norman Road in Enid from thunderstorm winds.
Damage to trees and a carport roof. A metal outbuilding was knocked over and roof was removed from an old shop.
A tornado developed just inside Cleveland County southwest of the intersection of Southeast 89th Street and Pottawatomie Road. A house and outbuilding suffered roof damage. The tornado moved east one-quarter of a mile before crossing Pottawatomie Road and moving into Pottawatomie County.
This tornado moved out of Cleveland County crossing Pottawatomie Road just southeast of 89th Street/Memorial Road. The tornado moved east-northeast producing tree damage, roof damage to a home and flipping an RV as it approached Interstate 40. The tornado continued to produce tree and power pole damage moving east and northeast before dissipating after crossing State Highway 270 just north of Garretts Lake Road.
This tornado developed just north of the Shawnee Mall on the north side of Shawnee and raced to the north-northeast creating tree damage and damage to a pivot irrigator. Several power poles were damaged along Wolverine Road near Harrison Avenue before the tornado turned northeast moving through a neighborhood near Moccassin Trail Road and Bryan Road. Several homes in this neighborhood had significant roof damage with at least one home losing its entire roof. The tornado continues producing tree, power pole, fence and outbuilding damage before crossing into Lincoln County near Brangus Road.
This tornado moved north into Pottawatomie County. It produced damage to trees and an outbuilding before dissipating about one-third of a mile north of the county line.
Damage to a barn and power poles reported.
Reports of widespread power outages in Tonkawa. Time estimated via radar.
An wooden electrical transmission tower was downed to the southeast of Prague.
A sheet metal roof was removed from an outbuilding. Time was estimated via radar.
Damage to power poles reported in Stonewall.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Roger Mills | 2023-02-26 | 62 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075541, 1076045, 1082915, 1081667, 1081668, 1076046, 1076163, 1081669, 1075551, 1076047, 1081670, 1076048, 1076049, 1076050, 1076052, 1075570, 1076053, 1076059, 1076034, 1076060, 1075557, 1076061, 1076035, 1075565, 1076178, 1082920, 1076062, 1076063, 1076067, 1082921, 1081671, 1081672, 1076071, 1076073, 1076179, 1076074, 1076075, 1081673, 1075552, 1076036, and more.